Format

Send to:

Choose Destination
See comment in PubMed Commons below
Ann Pharmacother. 1998 Apr;32(4):422-5.

Pemoline therapy resulting in liver transplantation.

Author information

  • 1University of North Carolina Hospitals and Clinics, Chapel Hill 27514, USA.

Abstract

OBJECTIVE:

To describe a case of pemoline-induced liver failure resulting in liver transplantation.

CASE SUMMARY:

A 9-year-old white boy, diagnosed with attention deficit/hyperactivity disorder (ADHD) and treated with pemoline, developed signs and symptoms of liver failure. Pemoline therapy was discontinued, but the patient's liver function continued to decline. Ultimately, a liver transplantation was required.

DISCUSSION:

Pemoline, an agent used in ADHD treatment, has been associated with hepatotoxicity with the majority of cases occurring in pediatric patients. To our knowledge, this is the second reported case of pemoline-induced liver failure resulting in liver transplantation. The mechanism of action remains unclear, with several hypotheses being postulated including hypersensitivity reactions, dose-related phenomena, and autoimmune-mediated reactions.

CONCLUSIONS:

With increasing evidence linking pemoline to liver failure, this agent should not be considered first-line therapy for ADHD. Prior to initiating therapy, baseline liver function tests should be obtained and closely monitored, and parents and patients should be educated on the signs and symptoms of liver toxicity.

PMID:
9562136
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk